Sexual Problems in Women (cont.)
IN THIS ARTICLE
Because a woman's sexuality encompasses physical, emotional, and psychological factors, the causes of sexual problems are often complex and interrelated. Medicines may be used in treating certain conditions that contribute to sexual problems.
If you are taking medicine for another condition, such as depression, diabetes, or high blood pressure, and you notice that you are having sexual problems, talk to your doctor or pharmacist to see if there is other medicine you can take.
Lidocaine gel. For women who have pain in the area around the opening to the vagina (vulvodynia), putting on lidocaine gel shortly before sexual intercourse may be helpful. Talk to your doctor about how to use lidocaine safely.
Estrogen (for post-menopausal women). If you only have vaginal dryness and irritation (and not other symptoms such as hot flashes), you can use a limited amount of estrogen in a cream, tablet, or ring in the vagina. The daily estrogen makes your vaginal lining thicker. Many women find that using a cream or tablet twice a week is enough. This may increase vaginal tone and lubrication, which will decrease vulvar dryness, irritation, and shrinkage (atrophy).
If you also have other menopausal symptoms that affect physical and mental well-being, talk to your doctor about taking daily (systemic) estrogen therapy. Estrogen can increase the blood flow in the vagina and reduce hot flashes and other symptoms of menopause. Estrogen therapy or estrogen-progestin therapy can be oral (pills), vaginal, or transdermal (with a patch). In a small number of women, hormone therapy causes heart disease, breast cancer, ovarian cancer, dangerous blood clots, stroke, and dementia. Talk to your doctor about whether this therapy is right for you.
Testosterone. This hormone may play a part in a woman's sex drive and satisfaction. The ovaries make testosterone throughout a woman's lifetime. Women have the most testosterone in early adulthood. Testosterone levels drop by half between the early 20s and the early 40s.
A woman who has had surgery to remove her uterus (hysterectomy) and ovaries (oophorectomy) will suddenly be in menopause. She will have an immediate drop in both estrogen and testosterone. She may then have a problem with sexual desire. If so, her doctor may suggest hormone therapy. In women who no longer have ovaries (or whose ovaries are no longer working), testosterone with estrogen therapy has been shown to increase sexual desire.4
What To Think About
Some medicines for treating depression may cause side effects related to sexual problems, such as decreased sexual desire. Other antidepressants like bupropion (Wellbutrin) or mirtazapine (Remeron) may be a better choice, as these are less likely to cause this kind of side effects.
eMedicineHealth Medical Reference from Healthwise
To learn more visit Healthwise.org
Find out what women really need.
Pill Identifier on RxList
- quick, easy,
Find a Local Pharmacy
- including 24 hour, pharmacies